Skip to main content

Positive operators on extended second order cones


A positive operator on a cone is a linear operator that maps the cone to a subcone of itself. The extended second order cones were introduced by Németh and Zhang [17] as a working tool to solve mixed complementarity problems. Sznajder [23] determined the automorphism group and the Lyapunov (or bilinearity) ranks of these cones. Ferreira and Németh [9] reduced the problem of projecting onto the second order cone to a piecewise linear equation. Németh and Xiao [16] solved linear complementarity problems on the extended second order cone (motivated by portfolio optimization models) by reducing them to mixed complementarity problems with respect to the nonnegative orthant. As an extension of Sznajder's results, this paper aims to be a first work about finding necessary conditions and sufficient conditions for a linear operator to be a positive operator (which extends the notion of an automorphism) on an extended second order cone. Although, in the particular case of second order cones a necessary and sufficient condition is known, for extended second order cone such a condition is very difficult to find without restricting the structure of the linear operator. If the matrix of the linear operator is block-diagonal, we give such a necessary and sufficient condition.

This is a preview of subscription content, access via your institution.


  1. Alizadeh, F., Goldfarb, D.: Second-order cone programming. Math. Program. Ser. B 95, 3–51 (2013)

    MathSciNet  Article  Google Scholar 

  2. Arumugasamy, C., Jayaraman, S., Mer, V.N.: Semipositivity of linear maps relative to proper cones in finite dimensional real Hilbert spaces. Electron. J. Linear Algebra 34, 304–319 (2018)

    MathSciNet  Article  Google Scholar 

  3. Baccari, A., Trad, A.: On the classical necessary second-order optimality conditions in the presence of equality and inequality constraints. SIAM J. Optim. 15, 394–408 (2005)

    MathSciNet  Article  Google Scholar 

  4. A. Ben-Tal and A. Nemirovski, Lectures on Modern Convex optimization: Analysis, Algorithms, and Engineering Applications, SIAM (2001)

  5. Berman, A., Gaiha, P.: A generalization of irreducible monotonicity. Linear Algebra Appl. 5, 29–38 (1972)

    MathSciNet  Article  Google Scholar 

  6. Birkhoff, G.: Extensions of Jentzsch's theorem. Trans. Amer. Math. Soc. 85, 219–227 (1957)

    MathSciNet  MATH  Google Scholar 

  7. Bushell, P.J.: On the projective contraction ratio for positive linear mappings. J. London Math. Soc. 2, 256–258 (1973)

    MathSciNet  Article  Google Scholar 

  8. J. Faraut and A. Korányi, Analysis on Symmetric Cones, Oxford Mathematical Monographs (1994)

  9. Ferreira, O.P., Németh, S.Z.: How to project onto extended second order cones. J. Global Optim. 70, 707–718 (2018)

    MathSciNet  Article  Google Scholar 

  10. Ferreira, O.P., Németh, S.Z.: On the spherical convexity of quadratic functions. J. Global Optim. 73, 537–545 (2019)

    MathSciNet  Article  Google Scholar 

  11. Gu, B., Sun, X., Sheng, V.S.: Structural minimax probability machine. IEEE Trans. Neural Netw. Learn. Syst. 28, 1646–1656 (2017)

    MathSciNet  Article  Google Scholar 

  12. Jiang, X., Chen, J., So, H.C., Liu, X.: Large-scale robust beamforming via \(\ell _{\infty }\)-minimization. IEEE Trans. Signal Process. 66, 3824–3837 (2018)

    MathSciNet  Article  Google Scholar 

  13. Haeser, G.: An extension of Yuan's lemma and its applications in optimization. J. Optim. Theory Appl. 174, 641–649 (2017)

    MathSciNet  Article  Google Scholar 

  14. Loewy, R., Schneider, H.: Positive operators on the \(n\)-dimensional ice cream cone. J. Math. Anal. Appl. 49, 375–392 (1975)

    MathSciNet  Article  Google Scholar 

  15. Mencarelli, L., D'Ambrosio, C.: Complex portfolio selection via convex mixed-integer quadratic programming: a survey. Intl. Trans. Op. Res. 26, 389–414 (2019)

    MathSciNet  Article  Google Scholar 

  16. Németh, S.Z., Xiao, L.: Linear complementarity problems on extended second order cones. J. Optim. Theory Appl. 176, 269–288 (2018)

    MathSciNet  Article  Google Scholar 

  17. Németh, S.Z., Zhang, G.: Extended Lorentz cones and mixed complementarity problems. J. Global Optim. 62, 443–457 (2015)

    MathSciNet  Article  Google Scholar 

  18. Németh, S.Z., Zhang, G.: Extended Lorentz cones and variational inequalities on cylinders. J. Optim. Theory Appl. 168, 756–768 (2016)

    MathSciNet  Article  Google Scholar 

  19. Pólik, I., Terlaky, T.: A survey of the S-lemma. SIAM Rev. 49, 371–418 (2007)

    MathSciNet  Article  Google Scholar 

  20. Qi, Z.Q., Tian, Y.J., Shi, Y.: Robust twin support vector machine for pattern classification. Pattern Recognit. 46, 305–316 (2013)

    Article  Google Scholar 

  21. G. Rudolf, N. Noyan, D. Papp and F. Alizadeh, Bilinear optimality constraints for the cone of positive polynomials, Math. Program., Ser. B, 129 (2011), 5–31

  22. Schneider, H., Vidyasagar, M.: Cross-positive matrices. SIAM J. Numer. Anal. 7, 508–519 (1970)

    MathSciNet  Article  Google Scholar 

  23. Sznajder, R.: The Lyapunov rank of extended second order cones. J. Global Optim. 66, 585–593 (2016)

    MathSciNet  Article  Google Scholar 

  24. Tam, B.S.: Some results of polyhedral cones and simplicial cones. Linear Multilinear Alg. 4, 281–284 (1977)

    MathSciNet  Article  Google Scholar 

  25. Tam, B.S.: On the structure of the cone of positive operators. Linear Algebra Appl. 167, 65–85 (1922)

    MathSciNet  Article  Google Scholar 

  26. Tanaka, K.: Forecasting scenarios from the perspective of a reverse stress test using second-order cone programming. J. Risk Model Valid. 11, 1–21 (2017)

    Google Scholar 

  27. Tzelepis, C., Mezaris, V., Patras, I.: Linear maximum margin classifier for learning from uncertain data. IEEE Trans. Neural Netw. Learn. Syst. 40, 2948–2962 (2018)

    Google Scholar 

  28. V. I. Istrăţescu, Fixed Point Theory: an Introduction, Reidel Publishing Co. (Dordrecht–Boston, 1981)

  29. Wang, G., Zamzam, A.S., Giannakis, G.B., Sidiropoulos, N.D.: Power system state estimation via feasible point pursuit: algorithms and Cramer-Rao Bound. IEEE Trans. Singal Process. 66, 1649–1658 (2018)

    MathSciNet  Article  Google Scholar 

  30. Y. Xia, S. Wang and R. L. Sheu, S-lemma with equality and its applications, Math. Program., Ser. A, 156 (2016), 513-547

  31. Yakubovič, V.A.: The \(S\)-procedure in nonlinear control theory. Vestnik Leningrad. Univ. 1, 62–77 (1971)

    MathSciNet  Google Scholar 

  32. Yakubovič, V.A.: Minimization of quadratic functionals under quadratic constraints, and the necessity of a frequency condition in the quadratic criterion for the absolute stability of nonlinear control systems. Dokl. Akad. Nauk SSSR 209, 1039–1042 (1973)

    MathSciNet  Google Scholar 

  33. Y. X. Yuan, On a subproblem of trust region algorithms for constrained optimization, Math. Program., Ser. A, 47 (1990), 53–63

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to G. Zhang.

Additional information

The second author is supported by the China Postdoctoral Science Foundation (Grant No. 2017LH043, 2017M620938).

The corresponding author is supported by the China Postdoctoral Science Foundation (Grant No. 2017LH044).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Németh, S.Z., Xie, J. & Zhang, G. Positive operators on extended second order cones. Acta Math. Hungar. 160, 390–404 (2020).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:

Key words and phrases

  • extended second order cone
  • positive operator

Mathematics Subject Classification

  • 65K05
  • 90C25
  • 90C46